Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 47, NWS Huntsville, AL

June 4, 2009Limestone County, Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 4, 2009, 3:23 PM CDT for Limestone County, Madison County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2009, 3:23 PM CDT (20:23 UTC)
Expired
Jun 4, 2009, 7:35 PM CDT
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Limestone County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:08 PM CDT, 15 minutes earlier.

Area forecast discussion, Jun 4, 3:08 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
308 PM CDT THU JUN 4 2009

.DISCUSSION...
FOCUS FOR THE SHORT TERM CENTERS AROUND SHOWERS AND THUNDERSTORMS
ALONG AND AHEAD OF THE COLD FRONT...WHICH CURRENTLY STRETCHES FROM
SOUTH MS INTO CENTRAL VA. OVER THE PAST FEW HOURS WEVE SEEN SEVERAL
MODERATE-STRONG STORMS /ALTHOUGH BELOW SEVERE LIMITS/ DEVELOP SOUTH
OF THE FRONT. GIVEN THE LIGHT /ALMOST NONEXISTENT/ STEERING FLOW AND
PWATS AOA 1.60 IN...MAIN CONCERNS FOR THESE STORMS HAVE CENTERED
AROUND HEAVY RAIN/FLASH FLOODING. WILL CONTINUE TO MONITOR THESE
STORMS FOR THE NEXT SEVERAL HOURS...AND COULD STILL SEE AN FEW
INSTANCES OF PEA HAIL/GUSTY WINDS WITH THE STRONGEST STORMS.
THUNDERSTORM CHANCES WILL LINGER EAST OF A CULLMAN AL TO FRANKLIN
TN LINE THROUGH THE MID EVENING UNTIL INSTABILITY WANES AND THE MCV
CURRENTLY MOVING INTO CENTRAL AL PUSHES OUT OF THE AREA.
OTHERWISE...ATTENTION TURNS TO WHATS BEHIND THE FRONT...A
RELATIVELY THIN BAND OF LIGHT /OCCASIONALLY MODERATE/ STRATIFORM RAIN
STRETCHING FROM SOUTHWEST KY INTO FAR WESTERN MS/ALONG THE
MISSISSIPPI RIVER.

MAIN UPPER TROUGH IS STILL JUST WEST OF ALABAMA...AND UNTIL THIS
PASSES THROUGH THE AREA...LIGHT SHOWERS/DRIZZLE WILL BE POSSIBLE
THROUGH THE NIGHT. NAM/GFS BOTH SUGGEST MOISTURE TRANSPORT AND
DEFORMATION ASSOCIATED WITH THIS FEATURE WEAKEN WITH TIME...SO
SUSPECT MOST OF THE PRECIPITATION WE SEE TONIGHT WILL BE VERY LIGHT
IN NATURE. IN FACT...UNTIL THE MOISTURE BOUNDARY ARRIVES INTO NORTH
ALABAMA...COULD SEE A FEW SPOTS WITH PATCHY FOG...BUT THIS SHOULD BE
PRETTY LIMITED IN NATURE.

LIGHT SHOWERS WILL BE POSSIBLE THROUGH FRIDAY FOR AREAS EAST OF I-65
UNTIL UPPER TROUGH KICKS THROUGH TOMORROW AFTERNOON...BUT THESE
SHOULD BE LIGHT IN COVERAGE/INTENSITY. HAVE OPTED TO INCLUDE THUNDER
FOR JACKSON/DEKALB COUNTIES GIVEN WEAK INSTABILITY ASSOCIATED WITH
DEPARTING SHORTWAVE.

WEEKEND LOOKS PRETTY NICE RIGHT NOW...WITH A DRY FORECAST AND MUCH
LESS HUMID CONDITIONS...DESPITE TEMPERATURES IN THE UPPER 80S/NEAR
90. WEAK SOUTHERLY FLOW RETURNS TO THE TENNESSEE VALLEY ON
SUNDAY...BUT THINK THE ISOLATED/DIURNALLY DRIVEN THUNDERSTORMS WILL
REMAIN EAST OF THE CWFA. HOWEVER...MOISTURE PLUME BECOMES MORE
ROBUST TO START THE WORK WEEK...WITH ISOLATED SHOWERS/THUNDERSTORMS
POSSIBLE ON MONDAY AND TUESDAY...MAINLY IN THE AFTERNOON. SHOWER AND
THUNDERSTORM COVERAGE INCREASES INTO MIDWEEK AS A SURFACE FRONT
DRIFTS TOWARD THE CWFA AND A SERIES OF WEAK SHORTWAVES TRAVERSE
JUST NORTH OF HERE...BRINGING COOLER DAYTIME HIGHS AND WARMER
OVERNIGHT LOWS TO THE AREA THROUGH THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    61  79  57  87  62 /  60  10   0   0   0
SHOALS        60  80  54  87  61 /  40  10   0   0   0
CULLMAN       60  78  58  85  63 /  60  20   0   0   0
FAYETTEVILLE  58  77  57  85  61 /  50  10   0   0   0
ALBERTVILLE   62  78  58  85  63 /  70  20   0   0   0
FORT PAYNE    63  80  58  86  61 /  70  20   0   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JLL
Hazardous weather outlook, Jun 4, 1:21 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
121 PM CDT THU JUN 4 2009

ALZ001>010-016-TNZ076-096-097-051000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
121 PM CDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
THREAT...WITH LOCALLY OVER TWO INCHES POSSIBLE BY THIS EVENING.
CHANCES FOR SEVERE THUNDERSTORM DEVELOPMENT ARE LOW. HOWEVER...STRONGER
STORMS COULD PRODUCE WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING. THUNDERSTORM ACTIVITY WILL TAPER OFF THIS
EVENING AS A COLD FRONT MOVES EAST OF THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FEW SHOWERS AND THUNDERSTORMS COULD LINGER THROUGH FRIDAY OVER
PARTS OF NORTHEAST ALABAMA...AS THE COLD FRONT EXITS THE AREA.

A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY AND
TUESDAY OF NEXT WEEK. TOWARD THE MIDDLE NEXT WEEK...A DISTURBANCE
WILL INCREASE CHANCES OF SHOWER AND THUNDERSTORM ACTIVITY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT
ANTICIPATED AT THIS TIME. HOWEVER...STORM SPOTTERS ARE ASKED TO
RELAY INCIDENTS OF SEVERE WEATHER OR FLOODING TO YOUR LOCAL
EMERGENCY MANAGEMENT...OR TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

20

In the hours before

Special weather statement, Jun 4, 1:00 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU JUN 4 2009

ALZ006-041845-
MADISON-
100 PM CDT THU JUN 4 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN MADISON COUNTY EXTENDED
UNTIL 145 PM CDT...

AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GURLEY. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HAMPTON COVE.
  OWENS CROSSROADS...NEW HOPE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC
Special weather statement, Jun 4, 1:02 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
102 PM CDT THU JUN 4 2009

ALZ005-007-041830-
LIMESTONE-MORGAN-
102 PM CDT THU JUN 4 2009

...SIGNIFICANT WEATHER ALERT FOR EXTREME SOUTHERN LIMESTONE AND
NORTHWESTERN MORGAN COUNTIES UNTIL 130 PM CDT...

AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THE INTERSTATE 565 AND 65 INTERCHANGE...
ACROSS THE TENNESSEE RIVER FROM DECATUR. THIS STORM WAS NEARLY
STATIONARY.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOORESVILLE.
  BELLE MINA...DECATUR.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
IF ON OR NEAR WHEELER LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC
Special weather statement, Jun 4, 1:15 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CDT THU JUN 4 2009

ALZ004-041845-
LAWRENCE-
115 PM CDT THU JUN 4 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LAWRENCE COUNTY UNTIL
145 PM CDT...

AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST SOUTH OF MOULTON...MOVING NORTHEAST AT 10
MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOULTON.
  SPEAKE.
  CHALYBEATE SPRINGS...CADDO.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC
Special weather statement, Jun 4, 1:19 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
119 PM CDT THU JUN 4 2009

ALZ009-041900-
JACKSON-
119 PM CDT THU JUN 4 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN JACKSON COUNTY UNTIL
2 PM CDT...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS NEAR WOODVILLE...MOVING NORTH AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LIM ROCK.
  GARTH.
  LARKINSVILLE.
  TRENTON...SCOTTSBORO.
  HOLLYTREE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC
Special weather statement, Jun 4, 2:04 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
204 PM CDT THU JUN 4 2009

ALZ004-007-041945-
LAWRENCE-MORGAN-
204 PM CDT THU JUN 4 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN LAWRENCE AND NORTHWESTERN
MORGAN COUNTIES UNTIL 245 PM CDT...

AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
A CLUSTER OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL FROM
CADDO AND DECATUR SOUTH TO THE BANK HEAD FOREST...MOVING NORTHEAST
AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHALYBEATE SPRINGS.
  CADDO.
  HILLSBORO.

1 TO 2 INCHES OF RAINFALL HAS ALREADY FALLEN IN THESE AREAS.  AN
ADDITIONAL 1 INCH IS POSSIBLE THROUGH 245 PM. THIS MAY RESULT IN
BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KTW
Special weather statement, Jun 4, 2:42 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
242 PM CDT THU JUN 4 2009

ALZ005-006-042015-
LIMESTONE-MADISON-
242 PM CDT THU JUN 4 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHEAST LIMESTONE AND NORTHWEST
MADISON COUNTIES UNTIL 315 PM CDT...

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TONEY...OR 4 MILES NORTH OF HARVEST. THIS
STORM WAS NEARLY STATIONARY.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HARVEST...BETHEL.
  ALABAMA HIGHWAY 53.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.